MKSAP: 72-year-old man with community-acquired pneumonia

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 72-year-old man is hospitalized for treatment of community-acquired pneumonia. Despite 4 days of treatment with intravenous fluids and antibiotics appropriate for the bacteria cultured from sputum and blood, he remains febrile with mild tachycardia. The patient subsequently develops mild hypotension and is transferred to the intensive care unit. Results of two subsequent blood cultures are negative for bacteria. Medical history is significant for hypertension treated with amlodipine and recurrent osteoarthritis treated with intra-articular injections of triamcinolone several times a year; his last injection occurred 3 months ago.

Physical examination shows a pale and anxious man. Temperature is 38.0 °C (100.4 °F), blood pressure is 110/68 mm Hg supine and 102/64 mm Hg sitting, pulse rate is 102/min supine and 124/min sitting, and respiration rate is 21/min; BMI is 33. Lung examination reveals crackles and egophony in the right lower lobe area. Other physical examination findings are unremarkable.

Laboratory studies:

Albumin 2.7 g/dL (27 g/L)
Electrolytes
Sodium 139 mEq/L (139 mmol/L)
Potassium 3.6 mEq/L (3.6 mmol/L)
Chloride 109 mEq/L (109 mmol/L)
Bicarbonate 23 mEq/L (23 mmol/L)
Cortisol 9.5 µg/dL (262 nmol/L)
Thyroid-stimulating hormone Normal

Which of the following is the most appropriate next step in management?

A: Adrenocorticotropic hormone stimulation test
B: Hydrocortisone
C: Pseudomonal antibiotic coverage
D: Vasopressor support

MKSAP Answer and Critique

The correct answer is B: Hydrocortisone.

This patient should be treated with stress doses of hydrocortisone as the next step in management. His pneumonia was treated appropriately with intravenous fluids and antibiotics. However, despite optimal therapy, he continues to do poorly. Although his persistent illness could indicate progression into sepsis and septic shock, it is more likely that his poor response to therapy is the result of adrenal insufficiency. The repeated injections of triamcinolone most likely have suppressed his endogenous pituitary-adrenal axis and put him at increased risk for adrenal insufficiency. The timing of the symptoms is crucial in that they occurred 3 months after the last triamcinolone injection. Although the measured serum cortisol level is within the normal range, it is inappropriately low (even for a serum albumin level of 2.7 g/dL [27 g/L]) for the degree of stress (including hypotension) that he is experiencing. If the plasma adrenocorticotropic hormone (ACTH) level had been measured, it would have been inappropriately low or low-normal as a result of chronic suppression by previous glucocorticoid administration. This subnormal response to hypotension and stress is commonly observed in patients with central adrenal insufficiency.

The most appropriate management, therefore, is to treat this patient with stress doses of hydrocortisone. Glucocorticoid deficiency is associated with increased morbidity and mortality in critically ill patients. When the diagnosis is highly suspected, especially in the proper clinical setting (including previous exposure to glucocorticoids), treatment should be instituted immediately, even if the diagnosis cannot be firmly established in a timely manner.

In a stable patient, an ACTH stimulation test would be an appropriate study to assess for adrenal suppression caused by exogenous glucocorticoids. However, in a patient with likely adrenal insufficiency and vasomotor instability, immediate treatment is indicated before further study.

Although the patient is at risk for a hospital-acquired infection, possibly with a pseudomonal infection, even adequate antibiotic treatment may not be successful without treating his possible adrenal insufficiency.

Continued therapy with intravenous fluids and antibiotics is appropriate, although adding vasopressors without addressing his potential underlying adrenal suppression is not adequate therapy.

Key Point

  • In a critically ill patient at high risk for adrenal insufficiency, the most appropriate management is treatment with stress doses of hydrocortisone.

This content is excerpted from MKSAP 16 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Comments are moderated before they are published. Please read the comment policy.

  • RuralEMdoc

    Crap Question.

    Getting interarticular injections of kenalog every three months will not cause adrenal insufficiency. It’s just stupid.

  • Eric Strong

    I agree it’s not a good question, but not because intraarticular steroid injection can’t cause suppression of the HPA axis. Here are the real problems with the question:

    1. The answer and critique would be appropriate if this patient were experiencing shock, which he is not. The mild hypotension needs to be addressed, but in the absence of end-organ damage, there is plenty of time for an ACTH stim test.

    2. The notion that a cortisol of 9.5 mcg/dL is “inappropriately low” is not based on sound data. I know of one study that looked at this, which showed that levels below 10 mcg/dL were likely indicative of adrenal insufficiency. However, the population studied had severe sepsis or septic shock, with the majority either on vasopressors and/or a ventilator (i.e. much sicker than this patient).

    3. What hospital is this person admitted to that a routine CAP with no end-organ dysfunction is put in the ICU? This patient would be the healthiest person on my inpatient medicine service right now!

    This question is a good example of why I am highly critical of the internal medicine boards being a reliable indicator of physician competency.

Most Popular